Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 63, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2016, 5:44 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2016, 5:44 PM EDT (21:44 UTC)
- Expired
- Jun 2, 2016, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:14 PM EDT | TSTM WND DMG | 1 Sse Youngs Creek, KY | TREE REPORTED DOWN NORTHWEST OF WILLIAMSBURG ON CUMBERLAND FALLS HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
762
WUUS53 KJKL 022144
SVRJKL
KYC147-235-022215-
/O.NEW.KJKL.SV.W.0063.160602T2144Z-160602T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
544 PM EDT THU JUN 2 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 615 PM EDT
* AT 543 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUCKRUN...OR
7 MILES WEST OF WILLIAMSBURG...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...REDBIRD...BON...HOLLYHILL...KRUPP...YOUNGS CREEK...
WALDEN...SUTTONS MILL...YADEN...ROCKHOLDS...WOFFORD...CLIO...
DEERING...GOLDBUG...PERKINS...DUCKRUN...BOUNTY...JELLICO CREEK...
EMLYN AND JULIP.
THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 8 AND 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3672 8444 3691 8423 3679 8398 3678 8398
3661 8429
TIME...MOT...LOC 2143Z 229DEG 17KT 3673 8429
HAIL...1.00IN
WIND...60MPH
$$
JMW2 follow-up statements
359
WWUS53 KJKL 022202
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
602 PM EDT THU JUN 2 2016
KYC147-022210-
/O.CAN.KJKL.SV.W.0063.000000T0000Z-160602T2215Z/
MCCREARY KY-
602 PM EDT THU JUN 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCREARY COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA WITHIN MCCREARY COUNTY...THEREFORE THIS
PORTION OF THE WARNING HAS BEEN CANCELLED.
LAT...LON 3675 8432 3678 8435 3680 8435 3691 8423
3679 8398 3678 8398 3669 8421
TIME...MOT...LOC 2200Z 229DEG 17KT 3679 8421
$$
KYC235-022215-
/O.CON.KJKL.SV.W.0063.000000T0000Z-160602T2215Z/
WHITLEY KY-
602 PM EDT THU JUN 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN WHITLEY COUNTY...
AT 600 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER REDBIRD...OR
NEAR WILLIAMSBURG...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...REDBIRD...BON...KRUPP...YOUNGS CREEK...WALDEN...
SUTTONS MILL...YADEN...ROCKHOLDS...WOFFORD...CLIO...DEERING...
GOLDBUG...PERKINS...BOUNTY AND LIBERTY.
THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 10 AND 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3675 8432 3678 8435 3680 8435 3691 8423
3679 8398 3678 8398 3669 8421
TIME...MOT...LOC 2200Z 229DEG 17KT 3679 8421
HAIL...1.00IN
WIND...60MPH
$$
JMW947
WWUS53 KJKL 022214
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
614 PM EDT THU JUN 2 2016
KYC235-022224-
/O.EXP.KJKL.SV.W.0063.000000T0000Z-160602T2215Z/
WHITLEY KY-
614 PM EDT THU JUN 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WHITLEY COUNTY WILL
EXPIRE AT 615 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
JACKSON KY.
LAT...LON 3675 8432 3678 8435 3680 8435 3691 8423
3679 8398 3678 8398 3669 8421
TIME...MOT...LOC 2211Z 229DEG 17KT 3679 8421
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:29 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 2, 4:29 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Jackson KY 429 PM EDT THU JUN 2 2016 .SHORT TERM...(This evening through Friday night) Issued at 429 PM EDT THU JUN 2 2016 The JKL forecast area remained largely devoid of precip until late afternoon. This was despite CAPE of 1-2K J/kg and no significant cap. The issue has been weak forcing/focusing, and the general scenario should continue. That being the case, it is a low confidence forecast for precip into tonight. There is still time for development to occur, and chance pops have been used for the late afternoon/evening time frame. Think that there will again be an overall decline in precip during the night. The weak frontal boundary well north of the Ohio River is expected to stall and become even more diffuse during the forecast period. What is left of it should remain nearby, without any meaningful change in our air mass occurring. That being the case, we will have a similar scenario for Friday and Friday night. Convection can be expected for some locations, mainly in the afternoon or evening, but pinning down the timing and location is too problematic. Our precipitable water will remain high (generally in the 1.5-1.75" range) and steering currents will be light. That being the case, if convection can get going with some minimal organization, locally heavy rainfall would be a concern. .LONG TERM...(Saturday through Thursday) Issued at 350 PM EDT THU JUN 2 2016 The period will be met initially with muggy and unsettled weather, but we transition to cooler and drier conditions moving into early next week. Models remain in good agreement with the overall upper level patterns seen by the spaghetti plots. That said we begin the period Saturday with the upper level low positioned across the Western Great Lakes. This trough axis will extend south into the Southern Mississippi River Valley. This will all couple with weak waves and defuse front near by to lead to likely pops area wide Saturday afternoon into early Sunday. Right now severe parameters are weak, but heavy rain remains the primary threat through the weekend. This given PWATS remaining in the 1.5 to 1.7 range which nears plus 2 standard deviations above normal and deep warm cloud layer with freezing levels near to or greater than 12 KFT. Right now will hold off on any watches until we see how antecedent convection shapes up for the rest of the week. The trough will eventually progress east and sweep the front across the region later Sunday. We will then be met with generally broad cyclonic flow aloft for the remainder of the long term period. This will team up with a surface high pressure, and continue the trend of cooling temperatures and drying conditions across the Ohio and Tennessee Valley regions. The CIPS analog by Wednesday suggest little if any chance of greater than 90 degree temps east of the Mississippi River, with even eastern Kentucky seeing little signal for great than 80s by Wednesday. We do look to eventually warm back into the 80 by the end of next week, as wind come back around to west/southwest and 588mb ridge builds east. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 234 PM EDT THU JUN 2 2016 Only sparse showers were occurring at the start of the period. Additional showers and thunderstorms are expected during the afternoon and evening, but confidence in timing and location of development is low. What activity there is should go through an overall decline by later in the evening. Overnight, breaks in the clouds along with a calm and moist air mass should allow fog to develop. Most places can expect IFR for a time by dawn. Fog will dissipate during the morning on Friday. && .JKL Watches/Warnings/Advisories... None. && SHORT TERM...HAL LONG TERM...DJ AVIATION...HAL
Hazardous weather outlook, Jun 2, 4:35 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 435 PM EDT THU JUN 2 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 435 PM EDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THEY COULD PRODUCE ISOLATED HEAVY RAINFALL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM FRIDAY THROUGH SUNDAY NIGHT. LOCALIZED FLOODING WILL BE A RISK IF SOME PLACES HAVE MULTIPLE ROUNDS OF THUNDERSTORMS WITH HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Special weather statement, Jun 2, 5:16 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
516 PM EDT THU JUN 2 2016
KYZ084-085-022145-
WHITLEY-MCCREARY-
516 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WHITLEY...MCCREARY...
AT 515 PM EDT...A STRONG THUNDERSTORM WAS OVER STRUNK...OR NEAR
WHITLEY CITY...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...WHITLEY CITY...REDBIRD...BON...BEULAH HEIGHTS...
HOLLYHILL...KRUPP...PINE KNOT...CUMBERLAND FALLS S.P....
MARSHES SIDING...HONEYBEE...CLIO...GOLDBUG...STRUNK...DUCKRUN...
STEARNS...BOUNTY...JELLICO CREEK...WOFFORD AND LIBERTY.
THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 12 AND 18.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3660 8450 3662 8455 3693 8440 3681 8411
3659 8430
TIME...MOT...LOC 2115Z 208DEG 20KT 3665 8441
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 11:23 PM EDT | Areal Flood Advisory | JKL | Fleming | 112 min |
| Jun 2, 5:16 PM EDT | Special Weather Statement | JKL | McCreary | 29 min |
| Jun 2, 5:42 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jun 2, 6:13 PM EDT | Special Weather Statement | JKL | Whitley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.